Recognizing and Responding to an Opioid Overdose

If you see someone with a known history of opioid use experiencing symptoms like shortness of breath, blue/greyish coloration of the skin, loss of consciousness, shallow breathing, unresponsiveness to outside stimuli, slow pulse, limp body, and slurred speech, there is a good probability that they are having an opioid overdose. Most opioid-related deaths are accidental.

So, it is advisable to keep a naloxone kit nearby and to know what to do in case of an opioid-related emergency. Here are some steps that we recommend to follow in an opioid overdose situation:

1. Shake and stimulate Following an opioid overdose, someone with impaired consciousness may be able to respond to external stimuli. So it is worth a try to shake them and engage them by speaking loudly. This may prevent them from going into a state of complete unconsciousness.

2. Call 911 The next thing to do is to call or ask someone to call 911 right away. This will ensure that while you are doing your part in keeping someone from dying, help is on its way.

3. Administer Naloxone Administer naloxone as soon as possible, once a call to 911 has been made. Naloxone is available in nasal and injectable forms. Visit Guildview pharmacy to request a free naloxone kit, and our pharmacist will guide you on using naloxone. Naloxone works quickly by displacing opioid molecules from their receptors and reverses the symptoms of overdose. A second dose is supplied in the kit and should be used if needed.

4. Perform Rescue Breathing or Chest Compressions If necessary, rescue breathing should be performed to restore normal respiration. A rescue mouth barrier is included in the naloxone kit, which can be used to avoid direct contact. Chest compressions may be performed by someone trained in CPR if possible.

5. Bring the person in a recovery position After administering naloxone, bring the person in the recovery position such that they are lying on their side with one knee pulled forward so that the body does not roll over when the person gains back consciousness. Additionally, ensure that there are no sharp objects nearby.

6. Assess and repeat dose if necessary Assess the person experiencing overdose for improvement in symptoms. If no improvement is seen in 2-3 minutes, a second dose should be administered at a different site. For example, for naloxone nasal spray, if the first dose is administered into the right nostril, administer the second dose into the left nostril.


For more information on opioid overdose symptoms and the free naloxone kit program, book a free consult at or visit Guildview pharmacy.



2 views0 comments

4160 Kingston Road

Scarborough, Ontario M1E 2M4

Email: guildview.pharmacy@gmail.com

Phone: 416-283-5388

Fax: 647-342-1343

  • Grey Facebook Icon
  • Grey Twitter Icon

Operating Hours 

Mon - Wed         9:30 am to 7:00 pm 

Thurs - Fri           9:30 am to 6:00 pm                                           

Sat                        9:30 am to 1:00 pm              

Sun                       Closed

© 2020 by Guildview Pharmacy